Tennessee, 2023

Damaging Winds in Tennessee, June 5, 2023

June 5, 2023 · NWS MEG · 2 events in 1 county or zone

A weak, ill-defined, cold front pushed into the Mid-South during the afternoon hours on June 5, 2023. The front interacted with a marginally unstable airmass to produce scattered thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weak, ill-defined, cold front pushed into the Mid-South during the afternoon hours on June 5, 2023. The front interacted with a marginally unstable airmass to produce scattered thunderstorms. A few storms became severe with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 5, 2:57 PM CST, 8 minutes earlier.

Area forecast discussion, Jun 5, 2:57 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
357 PM CDT Mon Jun 5 2023

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 222 PM CDT Mon Jun 5 2023

Scattered diurnal showers and storms are expected Tuesday through
Thursday. Temperatures will remain above normal with readings in
the low to mid 90s. We will see a return to near normal
temperatures through the end of the week along with low chances
for rainfall. Widespread rainfall will move into Mid-South Sunday
into Sunday as a cold front moves across the region. Dry and cool
conditions will move into the region early next week.

&&

.DISCUSSION...
(This evening through next Sunday)
Issued at 222 PM CDT Mon Jun 5 2023

Quite a bit of convection seen on KNQA radar this afternoon. Most
of the activity has been confined to the Memphis metro and areas
to the south and west. Several storms have produced sub-severe
hail and sub-severe winds over the past hour. This activity will
likely continue for the next several hours with an isolated
flooding threat as well. Hi-res models show much of the current
activity dissipating within an hour or so after sundown. The main
story overnight will be Canadian wildfire smoke pushing south
into extreme northern portions of our CWA. Additionally, some
smoke may mix down to the surface tomorrow morning, especially for
areas along the Tennessee and Kentucky border. No visibility
restrictions are forecast at this point, but air quality may be
affected.

Scattered showers and thunderstorms will be confined to portions of
north Mississippi on Tuesday and Wednesday. Temperatures will remain
hot in the low to mid 90s each day. A backdoor cold front will drop
into the region on Thursday and bring another chance of showers and
thunderstorms to the region. Dry conditions and low humidity will
persist through Saturday with near normal temperatures.

A more substantial front will move into the region late Saturday
into Sunday and bring widespread wetting rainfall to the region. 1
to 2 inches of rainfall is possible through early Monday morning.
Below normal temperatures are expected to begin next week as
Canadian high pressure builds into the region.

AC3

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Mon Jun 5 2023

Primary aviation weather concern is TSRA chances this afternoon.
Secondary concern is overnight visibility restrictions due to
smoke and haze.

Similar to the last couple days, KNQA VAD wind profiler showed
deep easterly flow over the Midsouth. Surface dewpoints had
increased to the mid/upper 60s, ahead of a cold front, slow-moving
cold front over the lower Ohio River Valley. This front was not
particularly well-defined, but it should provide sufficient low
level convergence for scattered TSRA as it drops into the Midsouth
this afternoon. Areas south of a JBR-MEM-CRX line appear most
favored for TSRA after 21Z. Isolated pre-frontal TSRA will be
possible just about anywhere prior to 21Z.

TSRA should diminish in the early evening, given a stabilizing
boundary layer and lack of shear. HRRR and RAP depict little to
no overnight visibility restrictions due to smoke and haze.
Confidence is not high however, will need to monitor upstream
visibility trends through this evening.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Flash Flood Watch through Saturday afternoon for MSZ001-007-008-
     011-012-020.

TN...None.
&&

PUBLIC FORECAST...AC3
AVIATION...PWB

In the hours before

Special weather statement, Jun 5, 2:16 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
316 PM CDT Mon Jun 5 2023

MSZ001-TNZ088-052045-
DeSoto MS-Shelby TN-
316 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of northeastern DeSoto
and southeastern Shelby Counties through 345 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm over
Germantown, moving southwest at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Collierville, Germantown, Olive Branch, Cordova, Memphis, Capleville
and Fairhaven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3517 8979 3510 8968 3493 8979 3500 8994
TIME...MOT...LOC 2016Z 028DEG 15KT 3508 8980

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Schlessiger
Special weather statement, Jun 5, 2:22 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
322 PM CDT Mon Jun 5 2023

MSZ008-052100-
Tate MS-
322 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of central Tate County
through 400 PM CDT...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coldwater, or near Senatobia, moving southwest at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Senatobia, Coldwater, Looxahoma, Poagville, Crossroad, New Town and
Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3475 8991 3468 8976 3455 8985 3455 8998
      3459 9007
TIME...MOT...LOC 2022Z 031DEG 17KT 3467 8990

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Schlessiger
Special weather statement, Jun 5, 2:51 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
351 PM CDT Mon Jun 5 2023

MSZ007-008-052115-
Tunica MS-Tate MS-
351 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of east central Tunica
and western Tate Counties through 415 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm over
Strayhorn, or 11 miles west of Senatobia, moving south at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Strayhorn, Arkabutla, Little Texas, Phillipp, Prichard, Sarah, Dooley
and Savage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3476 9020 3472 9020 3475 9017 3470 9007
      3455 9012 3455 9020 3459 9032
TIME...MOT...LOC 2051Z 006DEG 15KT 3466 9018

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Schlessiger
Special weather statement, Jun 5, 2:54 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
354 PM CDT Mon Jun 5 2023

MSZ014>016-052115-
Pontotoc MS-Union MS-Lee MS-
354 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of northeastern
Pontotoc, southeastern Union and northwestern Lee Counties through
415 PM CDT...

At 353 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blair, or 10 miles northwest of Tupelo. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Saltillo, Guntown, Blair, New Harmony, Sherman, Blue Springs,
Endville, Branyan, Ellistown, Alpine, Birmingham, Jug Fork, Corrona,
Graves, Frog Island, Reese, Fairfield and Boggan Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3442 8895 3451 8878 3443 8862 3428 8887
TIME...MOT...LOC 2053Z 320DEG 2KT 3440 8881

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

PWB
Special weather statement, Jun 5, 2:58 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
358 PM CDT Mon Jun 5 2023

MSZ016-052130-
Lee MS-
358 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of central Lee County
through 430 PM CDT...

At 358 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tupelo, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tupelo, Verona, Tombigbee State Park, Saltillo, Plantersville, Beech
Springs, Skyline, Belden, Indian Hills, Flowerdale and Bissell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3421 8881 3434 8881 3439 8859 3418 8858
TIME...MOT...LOC 2058Z 262DEG 9KT 3428 8872

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Schlessiger
Local storm report, Jun 5, 3:01 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
401 PM CDT Mon Jun 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     Tstm Wnd Dmg     7 NW Independence       34.77N 89.87W
06/05/2023                   DeSoto             MS   Emergency Mngr

            Trees and powerlines down at the
            intersection of Countyline road and Smith
            Road.

&&

AC3

The radar

The Memphis radar (KNQA), 13 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tipton

When
June 5, 3:05 PM CST to 3:10 PM CST
Where
Tipton County, Atoka
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.430, -89.780

A trampoline was lofted and damaged a fence. There were other reports of limbs down and sporadic fence damage in Atoka.

Thunderstorm Wind, Tipton

When
June 5, 3:25 PM CST to 3:30 PM CST
Where
Tipton County, 2 mi S of Atoka
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.401, -89.780

Two large trees were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112000, 1112003.